Hail, Adair
- When
- April 9, 1:54 PM CST
- Where
- Adair County, 2.96 mi SSW of Stahl
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -92.800
On the afternoon of April 9, 2015 a string of storms formed in north central and central Missouri. They were not immediately supercellular, but these storms did eventually go on to produce significant severe weather across eastern Missouri and Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon of April 9, 2015 a string of storms formed in north central and central Missouri. They were not immediately supercellular, but these storms did eventually go on to produce significant severe weather across eastern Missouri and Illinois. Only a couple of these storms actually produced some severe weather, with hail up to 1 inch being the only reported hazard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 9, 12:26 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 126 PM CDT Thu Apr 9 2015 .MESOSCALE DISCUSSION... Issued at 125 PM CDT THU APR 9 2015 Tornado watch box #39 now in effect for areas along/east of Route 65. Cold front rapidly moving through the area with notable uptick in convective development along its leading edge early this afternoon. Quick look at latest SPC mesoanalysis page indicates prefrontal environment now becoming moderately unstable with MLCAPE values on the order of 1500-2000 J/kg. 0-1km bulk shear vectors are roughly 25 kts across central/northeastern Missouri this afternoon with 0-1 SRH approaching 200 m2/s2. Current thinking is veered wind profiles out ahead of the cold front will support supercell activity with isolated tornadoes not out of question. Feature will continue moving east very quickly which should allow for a quick trimming of counties once the front clears the CWA. && .DISCUSSION... Issued at 348 AM CDT THU APR 9 2015 Today/Tonight: The approach of the upper trough and strengthening low-level jet has aided in sufficient ascent to generate an increase in convective development over the past 1-2 hours across parts of the Central Plains and Mid Missouri Valley. With a strong low-level inversion, much of this activity is rooted in elevated unstable parcels, with modest MUCAPE on the order of 1500 J/KG and effective deep layer shear of AOA 25-30 KTS. This environment may be marginally supportive of a few stronger storms early this morning, although large-scale storm organization is not expected in the next few hours, and current radar trends would also support this scenario. Still, expect convection to gradually increase during the morning. Current surface analysis point to low pressure near Great Bend, KS with an accompanying cold front stretching southwestward, and near stationary warm front northeast from the low situated over far northwest Missouri near STJ. The surface low and cold front will remain progressive today, reaching eastern Kansas by sunrise, and exiting the CWA NLT mid-afternoon. The attention for today is focused on convective potential along and ahead of the front later this morning into the early afternoon. Most models maintain a fairly stable near-surface layer through mid-morning, before a gradual erosion of CIN occurs by late morning just ahead of the front. Forecast reflects the anticipation of shallow convection to develop along the cold front prior to midday just east of the KS/MO border. Several high-res, convective-resolving models hint at convection slow to mature with time as the front moves east, presumably a function of initially modest instability and a slowly eroding cap. This seems reasonable based on current mesoscale analysis and upstream cloud debris delaying stronger insolation during the morning. Primary concern will exist over the eastern quarter of the forecast area by midday into the early afternoon. While the majority of convection is expected to become mature just east of the CWA, a few strong to briefly severe storms cannot be completely ruled out over the far eastern sections of the CWA. With largely unidirectional wind fields as surface winds veer ahead of the front and the strong linear forcing along the front, convective mode should feature short line segments. Any weather hazards with the midday/afternoon storms should be hail AOB 1" diameter and brief wind gusts around 50 mph. Convection will clear the area by mid-afternoon, with dry conditions for the remainder of the evening/night. With clear skies and cold air advection behind the departing system, temperatures tonight should fall into the middle to upper 30s across most areas. Friday/Weekend/Extended: Little changes are expected in the upcoming pattern, with periods of thunderstorms and above normal temperatures with highs generally in the 70s. High pressure builds in on Friday, with the coolest day in the near-term with highs in the middle 60s. As the high shifts east for the weekend, warmer weather and a return of southerly winds/moisture will commence. Thunderstorms will develop over the Central Plains on Saturday, and some of this activity along with additional convection along a cold front will make its way into the forecast area late Saturday night into Sunday. The front will push south on Monday, eventually ending chances for precipitation. This front is expected to stall near southern Missouri, and should lift back north as a warm front on Tuesday. This will provide another shot for thunderstorms Tuesday into Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1215 PM CDT THU APR 9 2015 A cold front is currently making its way through the terminals area. Not anticipating any precipitation or convective activity along the front as it continues to move over the KS/MO border. Thunderstorms may develop along the boundary during the afternoon hours, though this will be well to the east of the terminal sites by the time any convection initiates. The major concern is reduced ceilings along and behind the frontal boundary. Upstream obs show MVFR ceilings to the west with IFR ceilings to the NW. While a periodic dip into IFR ceilings is possible, mostly expecting to see MVFR cigs through the afternoon. These will gradually lift during the evening hours, though NW winds will remain gusty. Overnight, winds will diminish with clearing skies persisting through the remainder of the forecast. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...32 DISCUSSION...Blair AVIATION...Welsh
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1222 PM CDT THU APR 9 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101730- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1222 PM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF U.S. HIGHWAY 65. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH ANY ROBUST STORMS THAT DEVELOP. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Des Moines radar (KDMX), 181 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563864, 563865, 563866, 563867, 563868.